Georgia, 2008Hail and Damaging Wind in Georgia, July 28, 2008
July 28, 2008 · NWS FFC · 4 events in 2 counties and zones
A weak front was located across north Georgia. A weak trough was moving from the Ohio Valley into the mid-Atlantic and southeast United States.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $781,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front was located across north Georgia. A weak trough was moving from the Ohio Valley into the mid-Atlantic and southeast United States. A strong Bermuda high was present off the southeast United States coast. This was keeping a warm, moist, and unstable air mass over the region. Scattered thunderstorms developed across mainly central Georgia where moisture content was higher and the air mass was more unstable. A few of these became severe, with hail being the primary element.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 2:23 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 28, 2:23 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT MON JUL 28 2008
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL PATTERN SHIFT IS IN FULL SWING THROUGH THE SHORT TERM
FORECAST PERIOD. UPPER RIDGE OVER THE WESTERN U.S. FLATTENS AND
SHIFTS EAST TUESDAY. THIS BRINGS THE RIDGE OVER THE SOUTHEASTERN U.S.
BUT IT DOES NOT LOOK DOMINANT ENOUGH TO PUT A LID ON OUR DIURNAL
CONVECTION. THE UPPER PATTERN BEGINS RE AMPLIFYING WEDNESDAY AS THE
WESTERN RIDGE BUILDS WITH A CORRESPONDING TROUGH DIGGING BACK INTO
THE EASTERN U.S. THIS SHOULD HELP TO ENHANCE OUR RAIN CHANCES SOME
WEDNESDAY...BUT BETTER CHANCES ARE EXPECTED AS WE MOVE INTO THE
EXTENDED FORECAST PERIOD. TEMPERATURES WILL REMAIN AT OR A LITTLE
ABOVE SEASONAL NORMALS. HEAT INDICES ARE EXPECTED TO FLIRT WITH THE
105 DEGREE LEVEL IN CENTRAL AND EASTERN GEORGIA THIS AFTERNOON AND
AGAIN TUESDAY AFTERNOON...BUT SCATTERED AFTERNOON AND EVENING
CONVECTION AND LOW TEMPERATURES AT OR A COUPLE OF DEGREES BELOW 75
MOST PLACES EACH NIGHT SHOULD KEEP US BELOW HEAT ADVISORY LEVELS.
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EXTENDED FORECAST BEGINS WITH OUR BEST CHANCES FOR WIDESPREAD
BENEFICIAL RAINFALL IN QUITE SOME TIME. A HIGH AMPLITUDE UPPER LEVEL
PATTERN IS FORECAST WITH A DEEP UPPER TROUGH AXIS JUST WEST OF THE
STATE THURSDAY. THE UPPER TROUGH AXIS MOVES ACROSS THE REGION INTO
EARLY FRIDAY WITH AN ASSOCIATED SURFACE TROUGH PUSHING THROUGH THE
FORECAST AREA AS WELL. THE UPPER LEVEL FLOW REMAINS SOMEWHAT
PROGRESSIVE FOR THIS TIME OF YEAR WITH THE WESTERN U.S. UPPER RIDGE
FORECAST TO SHIFT EAST THROUGH THE WEEKEND...REACHING THE EAST COAST
BY EARLY NEXT WEEK. IF THIS PANS OUT OUR RAIN CHANCES WILL TREND BACK
TOWARD ISOLATED DIURNAL CONVECTION AT BEST FOR THE LATTER HALF OF THE
EXTENDED FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 72 94 72 91 72 / 20 20 20 30 30
ATLANTA 74 93 74 91 73 / 20 20 20 30 30
BLAIRSVILLE 67 87 66 86 68 / 30 20 20 40 40
CARTERSVILLE 71 92 70 90 70 / 20 20 20 40 40
COLUMBUS 75 94 75 93 75 / 30 30 20 30 30
GAINESVILLE 73 92 72 90 72 / 20 20 20 30 40
MACON 74 94 74 93 74 / 30 30 20 30 30
ROME 71 92 71 91 71 / 30 20 20 40 40
PEACHTREE CITY 71 92 71 91 72 / 20 20 20 30 30
VIDALIA 76 94 74 94 75 / 40 40 20 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Jul 28, 5:03 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 AM EDT MON JUL 28 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
603 AM EDT MON JUL 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN STATIONARY ACROSS CENTRAL
ALABAMA...GEORGIA...AND THE CAROLINAS THROUGH TONIGHT. HIGH
PRESSURE OVER THE CENTRAL APPALACHIANS WILL PUSH SLIGHTLY DRIER
AIR INTO NORTH GEORGIA.
.PRIMARY HAZARDS...
LIGHTNING IS EXPECTED TO BE THE PRIMARY HAZARD FROM THE STRONGEST
THUNDERSTORMS...BETWEEN 3 PM AND 9 PM TODAY.
.DISCUSSION...
INSTABILITY THIS AFTERNOON WILL NOT BE PARTICULARLY HIGH FOR THIS
TIME OF YEAR WITH CAPE BETWEEN 1000 AND 1500. THE GREATEST
POTENTIAL FOR THUNDERSTORMS WILL EXIST OVER THE MOUNTAINS AND MORE
PROBABLY OVER PORTIONS OF CENTRAL GEORGIA IN CLOSER PROXIMITY TO
THE SURFACE TROUGH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY AND WILL BE MOST
LIKELY ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 2:15 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT MON JUL 28 2008
GAZ097-281945-
315 PM EDT MON JUL 28 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS COUNTY
UNTIL 345 PM EDT...
AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOWERY THE THUNDERSTORM WAS NEARLY
STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LOWERY...MINTER AND ROCKLEDGE. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 2:26 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT MON JUL 28 2008
GAZ093-104-105-282000-
326 PM EDT MON JUL 28 2008
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER...
MACON AND DOOLY COUNTIES UNTIL 400 PM EDT...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER METHVINS THE THUNDERSTORM WAS NEARLY
STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER...MACON AND DOOLY COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE METHVINS...DRAYTON...LILLY...
DOOLING AND BYROMVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS SUMTER...MACON AND DOOLY COUNTIES...
INCLUDING AREAS AROUND METHVINS...DRAYTON...LILLY...DOOLING AND
BYROMVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 2:37 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT MON JUL 28 2008
GAZ097-098-111-112-282000-
337 PM EDT MON JUL 28 2008
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER...
MONTGOMERY...TREUTLEN AND LAURENS COUNTIES UNTIL 400 PM EDT...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LOTHAIR...MOVING NORTHWEST
AT 3 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHEELER...MONTGOMERY...TREUTLEN AND LAURENS
COUNTIES...INCLUDING AREAS AROUND GLENWOOD...ROCKLEDGE...MINTER...
LOWERY AND LOTHAIR. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jul 28, 2:53 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT MON JUL 28 2008
GAZ092-093-282030-
353 PM EDT MON JUL 28 2008
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SCHLEY AND
MACON COUNTIES UNTIL 430 PM EDT...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELLAVILLE...MOVING NORTHWEST AT 3 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS SCHLEY AND MACON COUNTIES...INCLUDING AREAS
AROUND LA CROSSE...FOUNTAINVILEE AND ELLAVILLE. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 2:59 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT MON JUL 28 2008
GAZ085-086-097-098-111>113-282030-
359 PM EDT MON JUL 28 2008
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER...
TOOMBS...MONTGOMERY...TREUTLEN...LAURENS...JOHNSON AND EMANUEL
COUNTIES UNTIL 430 PM EDT...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COVENA THE THUNDERSTORM WAS NEARLY
STATIONARY.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHEELER...TOOMBS...MONTGOMERY...TREUTLEN...
LAURENS...JOHNSON AND EMANUEL COUNTIES...INCLUDING AREAS AROUND
ZAIDEE...NORMANTOWN...MEEKS...KIBBEE...COVENA...TARRYTOWN...
SOPERTON...OAK PARK...ADRIAN...NORRISTWON...MODOC...LEXSY...
SWAINSBORO...STILLMORE AND NUNEZ. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT MON JUL 28 2008
GAZ076-282100-
444 PM EDT MON JUL 28 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JEFFERSON
COUNTY UNTIL 500 PM EDT...
AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF MATTHEWS...MOVING SOUTH AT 4 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PORTIONS OF JEFFERSON COUNTY THROUGH 500 PM EDT. SOME LOCATIONS THAT
MAY BE AFFECTED INCLUDE STELLAVILLE...MATTHEWS AND WRENS.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Event by event
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Jefferson
- When
- July 28, 4:05 PM EST to 4:09 PM EST
- Where
- Jefferson County, Wrens to 3 mi NE of Wrens
- Measured
- 1.75 in hail
- Property damage
- $80,000
- Reported by
- Public
- Coordinates
- 33.200, -82.380
The public observed golf ball-sized hail in Wrens. Radar supports that large hail of similar size likely fell across a good portion of northeast Jefferson county.
Hail, Houston
- When
- July 28, 6:40 PM EST to 6:55 PM EST
- Where
- Houston County, 2 mi NE of Centerville to (Wrb)warner Robins A
- Measured
- 1.75 in hail
- Property damage
- $600,000
- Reported by
- Public
- Coordinates
- 32.641, -83.656
Several reports of large hail were received from the public across northern Houston county. Quarter to golf ball-sized hail fell near and just northeast through east of Centerville and penny to quarter-sized hail fell in the Warner Robins area.
Thunderstorm Wind, Houston
- When
- July 28, 6:46 PM EST to 6:47 PM EST
- Where
- Houston County, 2 mi SW of Warner Robins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 32.599, -83.624
A retired meteorologist measured wind gusts of 55 to 60 mph just southwest of Warner Robins. The Sun News of Warner Robins reported that the facade of the Town and County Motorsports was blown off by strong downburst winds and parts of the concrete wall of the Audio Shop were torn down. Both of these businesses are along Carl Vinson Parkway in Warner Robins.
Lightning, Houston
- When
- July 28, 6:51 PM EST
- Where
- Houston County, Warner Robins
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 32.620, -83.600
The Sun News of Warner Robins reported that lightning struck next to a Warner Robins police officer's patrol car while parked at the McConnell-Talbert Stadium parking lot during a severe thunderstorm. The lightning left a hole in the asphalt parking lot next to the policeman's patrol car. While no personal injury was suffered while the police officer was in the vehicle, the vehicle suffered damage to electronic circuitry.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 28, 20081 death · 1 event
- Heat in Arkansas, July 28, 20081 death · 1 event
- Lightning Strike in Colorado, July 28, 20081 death · 1 event
- Flooding in Alaska, July 28 to 31, 2008$4.2 million · 10 events
- Flooding in Iowa, July 28 to 31, 2008$635,000 · 14 events
- Hail and Damaging Winds in North Dakota, July 28 to 29, 2008$465,000 · 1 in hail · 15 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 2008$225,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Georgia, July 28 to 29, 2008$276,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Kansas, July 28, 2008$150,000 · 1.75 in hail · 4 events
- Damaging Wind in Texas, July 28, 2008$150,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, July 28, 2008$20,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in South Dakota, July 28, 2008EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128653, 128654, 128655, 128656.